Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 30, 2003Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 30, 2003, 2:16 PM MDT for Bingham County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 2:16 PM MDT (20:16 UTC)
Expired
May 30, 2003, 3:00 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bingham County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS55 KPIH 302016
SVRPIH
IDC011-302100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN IDAHO

* UNTIL 300 PM MDT

* AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL BINGHAM COUNTY
  ...OR ABOUT 15 MILES NORTHEAST OF POCATELLO...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BINGHAM COUNTY AT 230 PM MDT

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY
EVENING FOR IDAHO.

LAT...LON 4303 11242 4301 11216 4322 11192 4333 11213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:00 PM MDT, 16 minutes earlier.

Area forecast discussion, May 30, 2:00 PM MDT, 16 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
200 PM MDT FRI MAY 30 2003

LATEST H2O SATIMG SHOWING PAC TROUGH LIFTING NE THROUGH SE OREGON
AND EXPECTED TO CONTINUE SHIFTING NE THROUGH CNTRL IDAHO TONIGHT.
ASSOCIATED H3 JET SEGMENT PUSHING THROUGH REGION THIS AFTERNOON
SUSTAINING CONVECTIVE DEVELOPMENT IN LEFT FRONT QUAD OVER CNTRL
MOUNTAINS WITH RIGHT REAR QUAD TO PASS OVER REMAINDER OF FCST AREA
LATER THIS AFTERNOON. UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH
ALL ZONES THROUGH 7 PM THIS EVENING. WAVE PASSES EAST OF REGION BY
12Z SATURDAY MORNING WITH MINOR S/WV ENERGY FOLLOWING DURING THE DAY
WHICH MAY HELP TO INITIATE CONVECTION IN THE CNTRL/NRN MOUNTAINS
SATURDAY AFTERNOON/EVENING.

AS FOR THE REMAINDER OF THE FORECAST SUNDAY THROUGH FRIDAY...ERN PAC
TROUGH/PAC NW RIDGE COUPLET AMPLIFIES BY MONDAY WITH RIDGE REMAINING
ANCHORED ALONG PAC COAST THROUGH THE WORK WEEK FOR DRY AND
SEASONABLY WARM CONDITIONS.

KSFX...OPERATIONAL...VCP 11.

.PIH...NONE.
Hazardous weather outlook, May 30, 5:30 AM MDT, 8 hours 46 minutes before
IDZ017>023-031-032-310000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

AN UPPER LEVEL TROF WILL SLIDE ACROSS NORTHERN IDAHO THIS AFTERNOON
TRIGGERING SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND EASTERN HIGHLANDS.
A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS...SMALL HAIL AND
LOCALLY HEAVY DOWNPOURS DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...THE BIG WOOD RIVER COULD APPROACH FLOOD STAGE THIS
AFTERNOON AND EVENING AT THE HAILEY GAUGE DUE TO RECENT SNOWMELT AND
LOCALLY HEAVY AFTERNOON SHOWERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:19 PM MDTSevere Thunderstorm WarningPIHBonneville26 min
May 30, 4:05 PM MDTSevere Thunderstorm WarningPIHBonneville40 min
May 30, 4:48 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton27 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.